If I want to reduce a 12mcg fentanyl pain patch what is best?

Posted by dbaps @dbaps, Jan 2 6:27pm

Unfortunately they don't make a 6 mcg Fentanyl patch. I can't take morphine because it messes with my eyes. Any suggestions for a next step to reduce my morphine equivalent?

Interested in more discussions like this? Go to the Chronic Pain Support Group.

Hi @dbaps, it’s not advisable to cut a fentanyl patch in half. It can be dangerous and there is no way to ensure that each half contains the correct dosage of medication.

Transdermal patches rely on a barrier between the skin and the medicaion. If that’s cut the medicaion can be released at a much faster and more dangerous rate. So do not cut the patch.

The best way go about your taper is to speak with your prescribing doctor or pharmascist. They are in the position help you do this correctly and may have ideas or options for you.
Have you spoken to your pharmacist?

REPLY
@loribmt

Hi @dbaps, it’s not advisable to cut a fentanyl patch in half. It can be dangerous and there is no way to ensure that each half contains the correct dosage of medication.

Transdermal patches rely on a barrier between the skin and the medicaion. If that’s cut the medicaion can be released at a much faster and more dangerous rate. So do not cut the patch.

The best way go about your taper is to speak with your prescribing doctor or pharmascist. They are in the position help you do this correctly and may have ideas or options for you.
Have you spoken to your pharmacist?

Jump to this post

I should be using the fenta patch every 4 days but I find that I can wait and put it on once a week and therefore are using less. By the 6th day the pain is getting worse, but I can manage. I have spondylitis in my spine. Good luck

REPLY

Why aren’t you working with your prescribing provider on tapering off the drug? There are established criteria in medicine to safely wean someone off this drug and you need a plan to replace it with something too. Have you considered buprenorphine instead?https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4675640/

REPLY

I would ask your pharmacist if they would help you. They should know how to get it done

REPLY
Please sign in or register to post a reply.